Alert archive / Hawaii / Wind Advisories in 2012

Wind Advisory 48, NWS Honolulu, HI

December 27, 2012Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 27, 2012, 10:35 PM HST for Hawaii County, Hawaii. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2012, 10:35 PM HST (08:35 UTC)
Expired
Dec 28, 2012, 5:51 AM HST
In force
7 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 8.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2012-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2012-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

407 
WWHW70 PHFO 280835
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1035 PM HST THU DEC 27 2012

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.STRONG NORTHWESTERLY WINDS WILL CONTINUE OVER THE BIG ISLAND
SUMMITS AT LEAST UNTIL FRIDAY MORNING. 

HIZ028-281600-
/O.NEW.PHFO.WI.Y.0048.121228T0835Z-121228T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1035 PM HST THU DEC 27 2012

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. 

* WINDS...NORTHWEST 25 TO 35 MPH WITH LOCALIZED GUSTS OVER 40 MPH.

* TIMING...THROUGH FRIDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...ARE
EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION.

&&

$$

REYNES
1 follow-up statement
806 
WWHW70 PHFO 281551
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
551 AM HST FRI DEC 28 2012

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS IS CANCELLED...

HIZ028-281700-
/O.CAN.PHFO.WI.Y.0048.000000T0000Z-121228T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
551 AM HST FRI DEC 28 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS AT THE BIG ISLAND SUMMITS ARE NOW DECREASING TO BELOW 
ADVISORY LEVELS. THEREFORE...THE WIND ADVISORY IS NO LONGER IN
EFFECT. 

$$

REYNES

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 27, 8:30 PM HST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 27, 8:30 PM HST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU DEC 27 2012

.SYNOPSIS...
WINDS WILL CONTINUE TO WEAKEN AND TURN TO THE SOUTHEAST THROUGH THE
WEEKEND. EXPECT LOCAL LAND AND SEA BREEZES TO DEVELOP WITH SOME
CLOUDS AND LIGHT SHOWERS AFFECTING INTERIOR SECTIONS OF THE ISLANDS
DURING THE AFTERNOONS. A WEAKENING COLD FRONT WILL APPROACH THE
WESTERN PORTIONS OF THE STATE BY EARLY NEXT WEEK.

&&

.DISCUSSION...
WINDS ACROSS THE AREA ARE GRADUALLY VEERING TO THE SE AS THE HIGH
PRESSURE NE OF THE ISLANDS WEAKENS. MEANWHILE...A DEVELOPING JET
STREAM ACROSS THE CPAC WILL PUSH A NEARLY STATIONARY COLD FRONT
BOUNDARY TOWARDS THE NW PORTIONS OF THE ALOHA STATE DURING THE NEXT
COUPLE OF DAYS. THIS WILL FURTHER ERODE THE WESTERN EDGE OF THE
RIDGE TO THE NE OF THE ISLANDS AND BRING PERIODS OF LIGHT AND
VARIABLE WINDS THROUGH THE WEEKEND. LATEST HILO AND LIHUE SOUNDINGS
STILL SHOW PWATS AROUND 1 INCH...ALONG WITH INVERSIONS IN THE 6-8K
FT RANGE. THUS...MOISTURE WILL STILL REMAIN LIMITED WITH RELATIVELY
STABLE ATMOSPHERIC CONDITIONS THROUGH SUNDAY AND RETURNING LAND/SEA
BREEZE CIRCULATIONS.

SOME INTERIOR AND LEEWARD AREAS MAY SEE A BRIEF SHOWER OR TWO AS SEA
BREEZES PUSH INLAND EACH AFTERNOON. THEN CLEARING SKIES AND LIGHT
WINDS WILL PREVAIL ACROSS INTERIOR AREAS AT NIGHT AS GOOD
RADIATIONAL COOLING CONDITIONS DEVELOP.

MODEL GUIDANCE IS SHOWING BETTER CONSENSUS FOR THE BEGINNING OF NEXT
WEEK...WITH THE SFC FRONT REACHING KAUAI BY MONDAY AND CYCLOGENESIS
DEVELOPING FAR NORTH OF THE STATE. GFS RAPIDLY WEAKENS THE FRONT
OVER THE NW PORTIONS OF THE ALOHA STATE...WHILE ECMWF KEEPS IT A
LITTLE STRONGER AND BRINGS IT ALL THE WAY TO MAUI BEFORE FINALLY
BREAKING IT DOWN. REGARDLESS OF THE FINAL OUTCOME...CONSENSUS SHOWS
A DEFINITE FROPA ACROSS MUCH OF THE ISLANDS WITH INCREASING SHOWERS
FOR THE MON-TUE TIME FRAME. WINDS VEER TO THE N AND NE IN THE WAKE
OF THE FRONT...EVENTUALLY VEERING TO A MORE TYPICAL TRADE WIND
REGIME BY THE MIDDLE OF THE WEEK...ALONG WITH RE/ESTABLISHING HIGH
PRESSURE ACROSS THE AREA.

&&

.MARINE...
WITH THE CURRENT SWELL STILL PEAKING...THE HIGH SURF WARNINGS AND
ADVISORIES HAVE BEEN EXTENDED THROUGH FRIDAY EVENING. A SECOND
LARGER SWELL WILL ARRIVE LATE SATURDAY AND REMAIN IN PLACE THROUGH
EARLY NEXT WEEK.

A SMALL CRAFT ADVISORY IS NOW IN EFFECT FOR ALL COASTAL WATERS
EXCEPT MAALAEA BAY. WINDS HAVE DIMINISHED DURING THE AFTERNOON
HOURS...BUT SEAS WILL INCREASE AS THE LARGE NORTHWEST SWELL BUILDS.

&&

.AVIATION...
MVFR CEILINGS AND VISIBILITIES MAY BRIEFLY OCCUR WITH ISOLATED
SHOWERS OVER WINDWARD AND MAUKA AREAS. OTHERWISE...VFR CONDITIONS
WILL PREVAIL ACROSS THE STATE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU
MOLOKAI AND MAUI UNTIL 6 PM HST FRIDAY.

HIGH SURF WARNING FOR WEST FACING SHORES OF NIIHAU AND KAUAI
UNTIL 6 PM HST FRIDAY.

HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU AND MOLOKAI
UNTIL 6 PM HST FRIDAY.

SMALL CRAFT ADVISORY UNTIL 6 PM HST FRIDAY FOR ALL COASTAL WATERS
EXCEPT MAALAEA BAY.

&&

REYNES

Nearby

Wind Advisories in Hawaii, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.